Hail, Terrell
- When
- April 14, 5:25 PM CST
- Where
- Terrell County, 5 mi N of Sanderson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.217, -102.400
An isolated severe thunderstorm developed over Terrell County and produced dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated severe thunderstorm developed over Terrell County and produced dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 1:41 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT SUN APR 14 2002 UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE ANIMATION INDICATED MID AND UPPER LEVEL SUBTROPICAL MOISTURE PRESENT OVER MOST OF THE FORECAST AREA. A STRONGER UPPER LOW WAS LOCATED WEST OF THE BAJA WITH MOISTURE ANIMATION SHOWING A DEFORMATION ZONE EXTENDING WEST TO EAST ...FROM THE NORTHERN BAJA TO THE RED RIVER. A BIT MORE SUBSIDENCE WAS NOTE WEST OF THE OF AN EXITING UPPER DISTURBANCE MOVING ACROSS NE TEXAS...BUT SOME WEAK MID LEVEL UPWARD MOTION EXISTED OVER THE NORTHERN/CENTRAL COUNTY WARNING AREA. 18Z SURFACE ANALYSIS SIMILAR TO SATURDAYS HAD MOISTURE BACKED UP TO THE GUADALUPE/DAVIS MOUNTAINS. 50F DEWPOINTS CONTINUED EAST OF A LINE FROM CARLSBAD...TO FORT STOCKTON TO THE EASTERN BIG BEND. TEMPS WEST OF MIDLAND HAVE REACH THE CONVECTIVE LEVEL...WITH MORE CUMULUS DEVELOPING OVER AND IN THE VICINITY OF THE MOUNTAINS. A LONE T-STORM HAD POPPED UP ALONG THE HUDSPETH/CULBERSON COUNTY LINE BETWEEN THE GUADALUPE MOUNTAINS NATIONAL PARK AND VAN HORN AROUND 1830Z. OTHER CONVECTION CONTINUED TO POP UP NEAR THE MOUNTAINS AS OF THIS WRITING. STRONGER CONVECTIVE INHIBITION NOTED OVER THE EASTERN PERMIAN BASIN SHOULD KEEP CONVECTION DOWN FOR THE NORTHERN AND EASTERN COUNTIES. WILL LEAVE ISOLATED TO 20 POPS IN THE ZONES FOR TONIGHT AND PROBABLY KEEP THE NE PERMIAN BASIN DRY...PENDING LAST MINUTE DEVELOPMENT. WITH THE UPPER LOW NEARING THE BIG BEND...WILL HAVE A SLIGHT CHANCE IN THE ZONES ALL AREAS MONDAY AND MONDAY NIGHT. A MORE SW-W SURFACE WIND TUESDAY-THURSDAY WILL BRING DRIER AND CONTINUED WARM TEMPS FOR THIS UPCOMING WORK WEEK. A RATHER DEEP UPPER STORM IS FORECAST TO DEVELOP OVER THE PACIFIC NW BY THE MRF. THE MORE FAVORED ECMWF (SEE THE EXTENDED DISCUSSION FROM NCEP) DROPS THE UPPER LOW FURTHER SOUTH THAN THE MRF. A COLD FRONT FROM THIS SYSTEM WILL PASS ACROSS THE REGION ON FRIDAY. WITH THE ECMWF MORE SOUTHWARD EXTENT...PRECIP CHANCES WOULD BE HIGHER FROM IT VERSUS THE DRIER MRF. THIS FAR OUT...WILL HOLD OFF ON FRIDAY POPS THIS PACKAGE WITH ONLY A SLIGHT CHANCE AT THIS TIME. BUT TEMPS FROM EXTENDED MODELS AND GUIDANCE DOES TAKE A FALL. WILL COOL SATURDAY AND SUNDAY DOWN A BIT MORE THAN YESTERDAYS ISSUANCE. FIRST GUESS TEMPS AND POPS FOLLOW... MAF 59/89/60/88 1231 LSA 56/87/59/88 1231 6R6 60/88/61/90 3232 MRF 49/83/48/80 3221 CNM 57/89/57/90 2122 .MAF... TX...NONE. NM...NONE. BOYD
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SUN APR 14 2002 .SYNOPSIS... WEAK HIGH PRESSURE WILL DOMINATE THE REGION SUNDAY AFTERNOON AND NIGHT. HOWEVER...NUMEROUS LOW LEVEL BOUNDARIES ARE STILL IN THE AREA...IN THE WAKE OF SATURDAYS THUNDERSTORM ACTIVITY. WEAK UPSLOPE FLOW WILL ALSO EXIST ACROSS THE DAVIS MOUNTAINS. .THREATS... THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST TEXAS LATE SUNDAY AFTERNOON AND EVENING. THE MOST LIKELY AREA TO EXPERIENCE STORMS WILL BE IN TEXAS WEST OF THE PECOS...AS PRE EXISTING OUTFLOW BOUNDARIES COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY TO GENERATE AT LEAST ISOLATED STORMS...AND WHERE WEAK UPSLOPE WINDS MAY GENERATE LIFT. ANY THUNDERSTORMS WHICH DO DEVELOP LATE SUNDAY AFTERNOON AND EVENING ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE FREQUENT LIGHTNING... BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. 44
The Midland/Odessa radar (KMAF), 193 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293338.